Iowa, 2017

Ice Storm in Iowa, January 15 to 16, 2017

January 15 to 16, 2017 · NWS DMX · 37 events in 37 counties and zones

As high pressure moved eastward out of the region, southerly flow returned bringing with it a surge of moisture and opportunities for precipitation. Temperature profiles were such that a widespread ice storm was likely across large portions of central and western Iowa.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

As high pressure moved eastward out of the region, southerly flow returned bringing with it a surge of moisture and opportunities for precipitation. Temperature profiles were such that a widespread ice storm was likely across large portions of central and western Iowa. Reported ice amounts on surfaces generally ranged from around a tenth of an inch across many areas of the state to a quarter inch or a bit more through areas from Waterloo to Fort Dodge and down through Carroll, Ames, Des Moines and on towards the Missouri border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 15, 11:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 15, 11:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1150 AM CST Sun Jan 15 2017

.SHORT TERM.../Today through Tonight/
Issued at 426 AM CST Sun Jan 15 2017

Surface high pressure is centered over eastern Iowa and into
Wisconsin and northern Illinois with generally light and
variable winds across the state. Dew points are still low and
ranging from around 10 north to the low 20s south and a
significant dry layer resides below 700 mb. Mid-level cloudiness
has increased in response to a plume of Pacific moisture lifting
northeast ahead of a closed low that has dropped into the Sonora
region of Mexico. This system will lift rapidly northeast today
and tonight and be over Oklahoma by 6 am Monday morning. This will
allow low level moisture transport to begin to lift north into
the state today with saturation occurring over the south by this
afternoon.

A wintry mix of precipitation will occur along the leading edge as
the warm air aloft gradually arrives and deepens and eventually
the max wet bulbs aloft will reach 3C for complete melting to
occur which will fall as freezing rain with surface temperatures
still remaining below freezing. Freezing rain should reach into
north central Iowa by 6 am Monday and extend south into the
remainder of the forecast area. The precipitation intensity should
increase after 06z with the arrival of kinematic forcing with
short wave fragments arriving ahead of the main energy. Flat ice
will be the primary hazard due to the very cold ground
temperatures which will allow quick freezing on untreated surfaces
and may result in very hazardous travel. Line ice is a secondary
threat though the lack of wind will lessen ice ratios due to the
lack of good thermal cooling of the rain and will allow for more
drip off.

.LONG TERM.../Monday through Saturday/
Issued at 426 AM CST Sun Jan 15 2017

Ongoing ice storm Monday into Monday evening across much of the
forecast area was the primary focus over the extended period with
well above normal temperatures anticipated late this week. The
biggest change to the forecast was lowered temperatures during
the day Monday and thus adding to the potential for more ice
accrual across central portions of the CWA. Therefore, added a
column of counties to the east into the Ice Storm Warning to
incorporate the Des Moines/Ames Metro areas.

Monday into Tuesday...strong upper low spinning over the Desert
Southwest will progress east-northeast over the next 36-48 hours
and track across the Missouri/Iowa border throughout the day
Monday into Monday evening. The system will move east of the area
by sunrise Tuesday morning. A large plume of deep moisture covers
much of the state Monday with a substantial warm layer aloft
between 2000 to 7000 feet and even deeper in southern portions of
Iowa Monday morning. The maximum temperature aloft ranges from
around +2C over the far northwest to +8C in the southeast by
Monday afternoon. Certainly plenty of depth of the warm layer to
allow complete melting. The surface temperatures remain at or
below freezing for much of the morning over the CWA and into the
afternoon hours across the northern half. As mentioned above,
lowered maximum temperatures Monday due to the east-northeast
cyclonic flow with the approaching surface low pressure. This
should aid in the evaporative cooling process and keep
temperatures from warming too drastically. Models are in good
agreement with the slightly cooler temperatures, especially west
to east across the central portions of the CWA from around Highway
20 to just south of Interstate 80 corridors. In addition, surface
dew points and wetbulb temperatures remain steady near the
temperatures, which look to remain around freezing for much of the
morning hours Monday. Nudged up the the ice accumulation totals
slightly in this location, resulting in the addition of more
counties to the east. Impacts for travel will be significant
during the Monday morning commute (particularly rush hour) across
much of the warned area. Also with the onset of precipitation,
there still remains a brief window of some sleet mixed into the
band as it transitions northward. However, the primary
precipitation type remains freezing rain across the forecast area.
The southeast looks to warm enough above freezing for the
precipitation to switch to just rain by the afternoon hours
Monday. However, with the lack of snow covered and fairly cold
temperatures as of late, road temperatures are likely to remain
below freezing. Thus there still remains the potential for some
freezing on contact through the afternoon hours on roads surfaces.

The strong forcing begins to shift eastward by 03z Tuesday along
with the deep moisture to allow for ice introduction across the
west to northwest Monday night. Light snow accumulation remain
possible before the column loses ice introduction which should
transition the precipitation to FZDZ overnight into Tuesday
morning over northern Iowa.

Another clipper system quickly ejects out of Canada and looks to
move across the region Tuesday night into Wednesday. However, this
system is moisture starved and thus have left forecast dry attm.

Wednesday through Saturday...Unseasonably warm temperatures begin to
build into the region Wednesday and will last through the
remainder of the work week into the weekend. 850mb temperatures
warm to around +10C by Thursday afternoon with decent southwest
flow and mixing providing a nice warm up. Late in the week, the
region remains in south to southwest flow aloft with several weak
shortwaves ride the flow to impact the state. Periods of rain/snow
are possible Friday into Saturday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1149 AM CST Sun Jan 15 2017

Conditions will deteriorate across most elements into the night.
VFR conditions and a light wintry mix are already underway south
and this precip is expected to slowly spread north through the
state later tonight. This will also eventually bring lower
ceilings and visibility as low level moisture increases with a
similar south to north progression of IFR/LIFR conditions, which
should last through the valid period once they begin.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning from 9 PM this evening to midnight CST Monday
night for IAZ023-033>035-044>048-057>060.

Winter Weather Advisory from 9 PM this evening to midnight CST
Monday night for IAZ024>028-036>039-049-050-061-062.

Ice Storm Warning from 3 PM this afternoon to 6 PM CST Monday
for IAZ070>073-081>084-092>095.

Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
Monday for IAZ074-075-085-086-096-097.

Winter Weather Advisory from midnight tonight to midnight CST
Monday night for IAZ004>007-015>017.

&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Small
Hazardous weather outlook, Jan 15, 4:56 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
456 AM CST SUN JAN 15 2017

IAZ023-033>035-044>048-057>060-070>073-081>084-092>095-161100-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
456 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM WILL BRING FREEZING RAIN TO SOUTHWEST IOWA BY THIS
AFTERNOON AND TRANSITION NORTHWARD THROUGH THIS EVENING AND INTO
THE OVERNIGHT HOURS. AN ICE STORM WARNING IS IN EFFECT FOR THE
AREA FROM THIS AFTERNOON INTO MONDAY EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FREEZING RAIN IS EXPECTED TO PERSIST THROUGHOUT THE DAY MONDAY
AND INTO MONDAY EVENING. AN ICE STORM WARNING IS IN EFFECT FOR THE
AREA FROM THIS AFTERNOON INTO MONDAY EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. HOWEVER...ICE
ACCUMULATION TOTALS AND CONDITIONS ARE ENCOURAGED AND MUCH
APPRECIATED.

IAZ004>007-015>017-024>028-036>039-049-050-061-062-074-075-085-
086-096-097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-
WAPELLO-APPANOOSE-DAVIS-
456 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF SLEET AND FREEZING RAIN IS EXPECTED TO DEVELOP
LATE THIS AFTERNOON OVER PORTIONS OF SOUTHEAST IOWA AND TRANSITION
NORTHWARD THROUGH THE EVENING. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF FREEZING RAIN, SNOW AND SLEET ARE EXPECTED MONDAY INTO
MONDAY NIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. HOWEVER...ANY
REPORTS OF ICE AND SNOW AMOUNTS ARE ENCOURAGED AND MUCH
APPRECIATED.

KLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 ice storm. Local standard time, as filed.

Ice Storm, Adams

When
January 15, 3:00 PM CST to January 16, 1:00 PM CST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Ice Storm, Union

When
January 15, 3:00 PM CST to January 16, 1:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Ice Storm, Clarke

When
January 15, 3:00 PM CST to January 16, 1:00 PM CST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Ice Storm, Lucas

When
January 15, 3:00 PM CST to January 16, 1:00 PM CST
Where
Lucas forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Ice Storm, Taylor

When
January 15, 3:00 PM CST to January 16, 1:00 PM CST
Where
Taylor forecast zone
Reported by
Trained Spotter
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Ice Storm, Ringgold

When
January 15, 3:00 PM CST to January 16, 1:00 PM CST
Where
Ringgold forecast zone
Reported by
Trained Spotter
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Ice Storm, Decatur

When
January 15, 3:00 PM CST to January 16, 1:00 PM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Ice Storm, Wayne

When
January 15, 3:00 PM CST to January 16, 1:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Ice Storm, Cass

When
January 15, 5:00 PM CST to January 16, 3:00 PM CST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Ice Storm, Adair

When
January 15, 5:00 PM CST to January 16, 3:00 PM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
January 15, 5:00 PM CST to January 16, 3:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Ice Storm, Warren

When
January 15, 5:00 PM CST to January 16, 3:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Ice Storm, Carroll

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Ice Storm, Greene

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Ice Storm, Boone

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Ice Storm, Story

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Story forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Ice Storm, Marshall

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Ice Storm, Audubon

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Audubon forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Ice Storm, Guthrie

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Guthrie forecast zone
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Ice Storm, Dallas

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Dallas forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Ice Storm, Polk

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Ice Storm, Jasper

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Ice Storm, Poweshiek

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Poweshiek forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Ice Storm, Crawford

When
January 15, 9:00 PM CST to January 16, 3:00 PM CST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Ice Storm, Franklin

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Ice Storm, Butler

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Ice Storm, Black Hawk

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Black Hawk forecast zone
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Ice Storm, Webster

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Ice Storm, Hamilton

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Ice Storm, Hardin

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Ice Storm, Grundy

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Ice Storm, Tama

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Tama forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Ice Storm, Bremer

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Bremer forecast zone
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Ice Storm, Calhoun

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Ice Storm, Wright

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Ice Storm, Sac

When
January 15, 10:00 PM CST to January 16, 3:00 PM CST
Where
Sac forecast zone
Reported by
Trained Spotter
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Ice Storm, Marion

When
January 16, 12:00 AM CST to 3:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672626, 672627, 672628, 672629, 672630, 672631, 672632, 672633, 672621, 672622, 672623, 672624, 672611, 672612, 672613, 672614, 672615, 672616, 672617, 672618, 672619, 672620, 672940, 672941, 672603, 672604, 672605, 672606, 672607, 672608, 672609, 672610, 672937, 672938, 672939, 672942, 672625.